Wisconsin, 2002

Damaging Winds in Wisconsin, August 17, 2002

August 17, 2002 · NWS MKX · 3 events in 3 counties and zones

Scattered severe thunderstorms popped up over parts of south-central Wisconsin during the early morning hours. Powerful downburst winds estimated in the 52 to 56 kts (60 to 65 mph) range toppled large trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Scattered severe thunderstorms popped up over parts of south-central Wisconsin during the early morning hours. Powerful downburst winds estimated in the 52 to 56 kts (60 to 65 mph) range toppled large trees. Tree debris hit several power lines in the Madison area, resulting in some power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 17, 3:03 AM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 17, 3:03 AM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
403 AM CDT SAT AUG 17 2002

FORECAST FOCUS ON THUNDERSTORM CHANCES TODAY.

STRONG NEGATIVE TILT UPPER TROF LOCATED FM SRN MANITOBA INTO NRN
MN. SFC LOW HAS PROGRESSED INTO NRN MN WITH 5-6 MB/3 HR FALLS OVR FAR
NRN MN/SW ONTARIO. WMFNT EXTENDS SEWD THROUGH SRN WI. CDFNT FM WRN
MN TO ERN NE.

STRONG CONVERGENCE ALONG CDFNT HAS RESULTED IN LINE OF STORMS AND SVR
WATCH AFFECTING SW WI. AS SYSTEM QUICKLY BECOMES OCCLUDED THIS
MORNING...CONVERGENCE WILL WEAKEN ALONG CDFNT. CAP SHOULD THEN TAKE
HOLD WITH 700 MB TEMPS OF 11-13C OVR FRONT BY LATE THIS MORNING.
THUS...EXPECT LINE OF STORMS TO WEAKEN OVR WRN WI AND POSSIBLY
DISSIPATE BEFORE REACHING ERN WI. STILL EXPECT SOME SUNSHINE WITH
TEMPS NEAR 90 IN FAR SE. CDFNT WILL BE STRONG ENOUGH FOR FALLING
TEMPS IN AFTERNOON. IN WAKE OF FRONT...MUCH COOLER AND DRIER AIR INTO
BEGINNING OF NEXT.

.MKX...NONE.

GEHRING

In the hours before

Special weather statement, Aug 17, 3:45 AM CST, 1 hour 32 minutes before
WIZ046-047-051-052-056>060-062>072-171200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
445 AM CDT SAT AUG 17 2002

...SEVERE THUNDERSTORM WATCH FOR SAUK...IOWA AND LAFAYETTE COUNTIES
UNTIL 9 AM...

AT 440 AM...THE LEADING EDGE OF A LARGE AREA OF SHOWERS AND
THUNDERSTORMS EXTENDED FROM NECEDAH IN JUNEAU COUNTY TO NEAR
PRAIRIE DU CHIEN. THE SHOWERS AND STORMS WERE MOVING RAPIDLY
EASTWARD NEAR 40 MPH...AND SHOULD OVERSPREAD MUCH OF SOUTH CENTRAL
WISCONSIN BY 6 OR 7 AM.

NO SEVERE WEATHER HAS BEEN REPORTED AS YET...BUT THE STORMS NEAR
PRAIRIE DU CHIEN APPEAR TO BE STRENGTHENING. PEOPLE IN AND NEAR THE
WATCH AREA SHOULD BE ON THE ALERT FOR THREATENING WEATHER AND TAKE
COVER IF NECESSARY.

NJ
Special weather statement, Aug 17, 4:15 AM CST, 1 hour 2 minutes before
WIZ046-047-051-052-056>060-062>072-171400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
600 AM CDT SAT AUG 17 2002

...HAZARDOUS WEATHER OUTLOOK FOR EMERGENCY PLANNERS...
...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN...

DAY 1 HAZARD...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.

DAY 1 PROBABLE EFFECT...DAMAGING THUNDERSTORM WINDS AND LARGE HAIL
ARE LIKELY WITH SEVERE THUNDERSTORMS.

DISCUSSION...A STRONG COLD FRONT WILL SWEEP THROUGH SOUTHERN
WISCONSIN THIS MORNING AND EARLY AFTERNOON. SCATTERED THUNDERSTORMS
ACCOMPANYING THE FRONT MAY REACH SEVERE LEVELS AS THEY RACE ACROSS
THE AREA.

OUTLOOK FOR DAY 2...THERE IS NO RISK OF SEVERE THUNDERSTORMS.

SPOTTER ACTIVATION...STORM SPOTTER GROUPS MAY BE NEEDED TODAY.

ADDITIONAL INFORMATION...STAY TUNED TO NOAA WEATHER RADIO...AND OTHER
LOCAL MEDIA FOR FURTHER UPDATES. DETAILS AND DISCUSSIONS ARE
CONTAINED IN OTHER NATIONAL WEATHER SERVICEFORECASTS AND STATEMENTS.
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/MKX
Special weather statement, Aug 17, 5:00 AM CST, 17 minutes before
WIZ046-047-051-052-056>060-062>072-171400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
600 AM CDT SAT AUG 17 2002

...HAZARDOUS WEATHER OUTLOOK FOR EMERGENCY PLANNERS...
...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN...

DAY 1 HAZARD...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.

DAY 1 PROBABLE EFFECT...DAMAGING THUNDERSTORM WINDS AND LARGE HAIL
ARE LIKELY WITH SEVERE THUNDERSTORMS.

DISCUSSION...A STRONG COLD FRONT WILL SWEEP THROUGH SOUTHERN
WISCONSIN THIS MORNING AND EARLY AFTERNOON. SCATTERED THUNDERSTORMS
ACCOMPANYING THE FRONT MAY REACH SEVERE LEVELS AS THEY RACE ACROSS
THE AREA.

OUTLOOK FOR DAY 2...THERE IS NO RISK OF SEVERE THUNDERSTORMS.

SPOTTER ACTIVATION...STORM SPOTTER GROUPS MAY BE NEEDED TODAY.

ADDITIONAL INFORMATION...STAY TUNED TO NOAA WEATHER RADIO...AND OTHER
LOCAL MEDIA FOR FURTHER UPDATES. DETAILS AND DISCUSSIONS ARE
CONTAINED IN OTHER NATIONAL WEATHER SERVICEFORECASTS AND STATEMENTS.
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/MKX

The radar

The La Crosse radar (KARX), 89 km away, was scanning. The volume nearest the first event began at 11:15 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sauk

When
August 17, 5:17 AM CST
Where
Sauk County, La Valle
Measured
56 kt (64 mph)
Reported by
LAW ENFORCEMENT
Coordinates
43.583, -90.133

Thunderstorm Wind, Dane

When
August 17, 6:05 AM CST
Where
Dane County, Madison
Measured
56 kt (64 mph)
Property damage
$30,000
Reported by
TRAINED SPOTTER
Coordinates
43.067, -89.417

Thunderstorm Wind, Columbia

When
August 17, 6:06 AM CST
Where
Columbia County, Arlington
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
43.333, -89.367

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5314909, 5314911, 5314910.